Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2023, 6:52 PM CDT for Ector County, Winkler County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2023, 6:52 PM CDT (23:52 UTC)
- Expired
- May 2, 2023, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ector County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -597 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS54 KMAF 022352
SVRMAF
TXC135-495-030030-
/O.NEW.KMAF.SV.W.0013.230502T2352Z-230503T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
652 PM CDT Tue May 2 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Ector County in western Texas...
Southeastern Winkler County in western Texas...
* Until 730 PM CDT.
* At 652 PM CDT, a severe thunderstorm was located 14 miles southwest
of Goldsmith, or 16 miles east of Kermit, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Notrees.
This includes Interstate 20 near mile marker 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3173 10298 3198 10298 3199 10263 3172 10261
TIME...MOT...LOC 2352Z 266DEG 12KT 3186 10281
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
441 follow-up statement
659
WWUS54 KMAF 030013
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Tue May 2 2023
TXC135-495-030030-
/O.CON.KMAF.SV.W.0013.000000T0000Z-230503T0030Z/
Ector TX-Winkler TX-
713 PM CDT Tue May 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN ECTOR AND EAST CENTRAL WINKLER COUNTIES...
At 713 PM CDT, a severe thunderstorm was located 15 miles northeast
of Monahans, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Ector and east central Winkler Counties.
This includes Interstate 20 near mile marker 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3173 10283 3187 10283 3187 10262 3172 10261
TIME...MOT...LOC 0013Z 314DEG 14KT 3180 10278
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 22 minutes earlier.
Area forecast discussion, May 2, 6:30 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 630 PM CDT Tue May 2 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Wednesday night) Issued at 155 PM CDT Tue May 2 2023 Ample cloud cover over the region may limit some of the expected heating today and highs should only reach the upper 70s to low 80s this afternoon. A shortwave moves across West Texas and the Panhandle today while mid-level moisture increases, creating a favorable environment for convection around peak heating despite the cloud cover. Afternoon GFS forecast soundings show around 1500 J/kg of CAPE and PW values around 1" over the northern Permian Basin, although low shear values may limit widespread storms from developing. Additionally, low-level moisture will be shallow, especially across the west, so the majority of storms today are expected to be high-based. The main threat expected given the environment profile this afternoon will be very strong, damaging winds, but localized large hail is not out of the question as well. Storms will develop off of the dryline backed up against the higher terrain out west early this afternoon, and storms then move east- northeast into SE New Mexico, the western and northern Permian Basin, and parts of the I-10 corridor. Given moisture availability will be limited, expansive heavy rainfall isn't expected. With any storms that do develop today, prepare for damaging wind gusts and strong downdrafts, and make sure to remain weather aware through this evening, leaving your phone ON in case any warnings are issued. Storms should begin to dissipate after sunset, although some hi- res models indicate that a few cells may linger through late this evening across the northern Permian Basin. Overnight, lows remain mild in the 50s and 60s given the cloud cover and light winds. Wednesday should be almost identical to today, although storm coverage may be slightly lower with a less defined shortwave moving across. The dryline recedes further west to the Davis Mountains stretching up to the Guadalupe and Delaware Mountains where convection will once again develop by early afternoon. There will be more available low-level moisture on this day, but widespread heavy rainfall still isn't expected. Severe storms may develop, especially along the line stretching from Lea county down to the Davis Mountains and Stockton Plateau, with the main threat once again being strong, gusty winds. Storms should tamper off late Wednesday night, and given the increasing moisture and cloud cover, temperatures may only drop to the low 60s by Thursday morning. -Zuber && .LONG TERM... (Thursday through Monday) Issued at 155 PM CDT Tue May 2 2023 A deep upper low over the West Coast will leave New Mexico and Texas under southwesterly flow through the weekend and into early next week. Deep layer mixing will bring the southwesterly winds aloft to the surface spreading dry air east into the eastern Permian Basin and lower Trans Pecos. Unfortunately this keeps most rain chances east of our CWA though there are some low chance PoPs in the eastern most counties to account for some uncertainty in the position of the dryline. Dry air and downsloping winds cause temperatures to climb above normal through the extended forecast, though not unusually so with highs only reaching the upper 80s to lower 90s across the area. Certainly not too bad for this time of year. Hennig && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Tue May 2 2023 Scattered storms are ongoing at issuance, with impacts early in the period most likely at MAF/FST/INK/HOB. Activity should wane by around 03-04, though somewhat erratic and at least intermittently gusty winds will remain possible through the night due to numerous outflow boundaries. Blowing dust and heavy rain may produce MVFR conditions this evening in the vicinity of storms, but otherwise, VFR conditions can be expected overnight. After 12Z, MVFR ceilings will spread northwestward into the area, and have included mention at MAF/INK/FST where confidence is highest. Improvement is expected by around 18Z, with another round of storms possible late in the TAF period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 86 64 89 / 50 30 30 40 Carlsbad 54 85 60 85 / 50 40 40 10 Dryden 63 83 64 91 / 30 30 30 40 Fort Stockton 61 84 63 89 / 30 40 30 30 Guadalupe Pass 54 80 57 77 / 40 40 40 10 Hobbs 53 82 58 83 / 60 40 50 20 Marfa 48 84 52 83 / 50 30 30 10 Midland Intl Airport 59 84 63 87 / 60 30 30 30 Odessa 60 84 64 87 / 50 30 40 30 Wink 56 85 61 90 / 40 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...84
Hazardous weather outlook, May 2, 2:01 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 201 PM CDT Tue May 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low probability of severe storms late this afternoon through mid evening over the Permian Basin, Trans Pecos, and southeastern New Mexico. Any severe storms that do develop will be accompanied by damaging winds and large hail near 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong storms are possible across the Permian Basin and Southeast New Mexico on Wednesday. High winds are possible Thursday through Saturday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 5:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM MDT Tue May 2 2023
NMZ029-033-022315-
Northern Lea County NM-Central Lea County NM-
433 PM MDT Tue May 2 2023
...A strong thunderstorm will impact portions of northwestern Lea
County through 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Maljamar, or 19 miles west of Lovington, moving north
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3330 10333 3293 10360 3298 10376 3313 10377
3337 10371
TIME...MOT...LOC 2233Z 197DEG 18KT 3304 10368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special weather statement, May 2, 5:43 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue May 2 2023
TXZ050-051-061-022330-
Martin TX-Andrews TX-Ector TX-
543 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of north central Ector,
eastern Andrews and west central Martin Counties through 630 PM
CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3198 10243 3210 10259 3251 10246 3231 10208
TIME...MOT...LOC 2243Z 219DEG 20KT 3211 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special weather statement, May 2, 5:50 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue May 2 2023
TXZ282-022330-
Lower Brewster County TX-
550 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Persimmon Gap, or 20 miles northeast of Panther
Junction, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2950 10307 2962 10304 2963 10274 2960 10274
2960 10277 2955 10277 2952 10281 2949 10280
2948 10281 2945 10283 2941 10283 2940 10281
2938 10283
TIME...MOT...LOC 2250Z 283DEG 27KT 2952 10295
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, May 2, 6:01 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Tue May 2 2023
TXZ279-022345-
Central Brewster County TX-
601 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Brewster
County through 645 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 29 miles southeast of Alpine, moving southwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3003 10338 3019 10334 3019 10312 2997 10314
TIME...MOT...LOC 2301Z 028DEG 6KT 3012 10325
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, May 2, 6:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Tue May 2 2023
TXZ050-022345-
Andrews TX-
605 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of central Andrews
County through 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Andrews, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3210 10259 3210 10292 3252 10280 3251 10247
TIME...MOT...LOC 2305Z 192DEG 16KT 3222 10273
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16Special weather statement, May 2, 6:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Tue May 2 2023
TXZ050-060>062-030000-
Midland TX-Andrews TX-Ector TX-Winkler TX-
613 PM CDT Tue May 2 2023
...A strong thunderstorm will impact portions of Ector, south central
Andrews, west central Midland and northeastern Winkler Counties
through 700 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Goldsmith, or 20 miles west of Odessa, moving
north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Midland International Air and Space
Port, Odessa Schlemeyer Field, Notrees and Warfield.
This includes Interstate 20 between mile markers 104 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3175 10262 3187 10300 3210 10299 3210 10259
3196 10223 3178 10217
TIME...MOT...LOC 2313Z 194DEG 8KT 3188 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:19 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| May 2, 4:36 PM CDT | Special Weather Statement | MAF | 39 min | |
| May 2, 5:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 2, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 55 min |
| May 2, 5:43 PM CDT | Special Weather Statement | MAF | Andrews | 47 min |
| May 2, 5:50 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 2, 6:01 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| May 2, 6:05 PM CDT | Special Weather Statement | MAF | Andrews | 40 min |
| May 2, 6:13 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 2, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 67 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 55 min |
| May 2, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| May 2, 6:53 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.